SESSION TITLE: Interstitial Lung Disease Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: With cosmetology advancements, the use of unauthorized cosmetic agents and their complications have become increasingly prevalent. It is, however, extremely rare to find such agents landing in the lung. In this case, we discuss an acute presentation of the consequences of injectable silicone presenting as acute respiratory failure secondary to silicone embolism syndrome.
CASE PRESENTATION: A 28-year-old male-to-female transgender patient, converted 7 years ago, presented to the emergency department with acute onset of shortness of breath and non-productive cough with progressive symptoms for 2 days. On the day prior to onset of symptoms, the patient received bilateral liquid silicone gluteal injections administered by an unlicensed provider, and the patient was in usual state of health until this time. On examination, the patient had severe tachycardia, tachypnea, hypoxemia with pulse oxymetry saturation of 69% on room air, and scattered visible petichiae on her shoulders and chest wall. Lung examination showed bilateral crackles. The chest radiograph revealed bilateral dense peripheral consolidations and a computed tomography (CT) scan showed bilateral diffuse ground glass opacities with dense infiltrates at the bases. A fiberoptic bronchoscopy with transbronchial biopsies revealed alveolar hemorrhage, extensive inflammation, and no organisms. Initiation of treatment with supplemental oxygen and high dose anti-inflammatory corticosteroids showed dramatic improvement in this patient’s clinical status. The patient was subsequently discharged with continued prednisone taper and home oxygen therapy.
DISCUSSION: Silicone is considered as an immunologically inert substance, hence used generously in cosmetology. However, injection of this agent subcutaneously may induce multiple local as well as systemic complications. Pulmonary pathogenic effects can occur due to intense inflammatory response, capillaritis, micro-embolization, and a delayed hypersensitivity to silicone causing diffuse alveolar injury. Detection of silicone particles in the alveolar macrophages as well as presentation of symptoms following silicone injection usually confirms the diagnosis. The treatment options include supportive care, supplemental oxygen, and corticosteroid therapy. Prognosis is grave if the condition is associated with neurologic involvement.
CONCLUSIONS: Although rare, acute pulmonary complication of injectable cosmetic agents are known to occur, and early clinical suspicion and aggressive care is required to prevent further morbidity in this condition.
Reference #1: Schmid A, Tzur A, Leshko L, Krieger BP. Silicone embolism syndrome: A case report, review of the literature, and comparison with fat embolism syndrome. Chest. 2005;127:2276-81
Reference #2: Alva RV, Yacoub WJ. A young woman with pulmonary hemorrhage and hypoxic respiratory failure. Chest. 2010;137(2):484-7
Reference #3: Zamora AC, Collard HR, et al. Silicone injection causing acute pneumonitis: a case series. Lung. 2009;187(4):241-4
DISCLOSURE: The following authors have nothing to disclose: Halley Tsai, Tomio Miyai, Lawrence Ho, Daya Upadhyay
No Product/Research Disclosure Information